Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 52, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 30, 2011, 5:09 PM MDT for Cascade County, Montana. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 5:09 PM MDT (23:09 UTC)
- Expired
- Jul 30, 2011, 5:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 8 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:20 PM MDT | TSTM WND GST 52 | 1 Nw Cascade, MT | WIND GUST OF 52 MPH MEASURED. |
| Jul 30, 5:23 PM MDT | TSTM WND GST 53 | 5 Wsw Great Falls, MT | |
| Jul 30, 5:26 PM MDT | TSTM WND DMG | Great Falls, MT | TREE 8 INCHES IN DIAMETER SNAPPED OFF HALF WAY UP THE TRUNK SOUTH OF GREAT FALLS NEAR THE RIVER. |
| Jul 30, 5:30 PM MDT | TSTM WND GST 49 | Great Falls, MT | 49 MPH WIND GUST MEASURED IN DOWNTOWN GREAT FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
781 WUUS55 KTFX 302309 SVRTFX MTC013-302345- /O.NEW.KTFX.SV.W.0052.110730T2309Z-110730T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 509 PM MDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITIES OF...GREAT FALLS...CASCADE... * UNTIL 545 PM MDT * AT 500 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 6 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE...CASCADE AND GREAT FALLS. WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. DAMAGING WINDS UP TO 55 MPH HAVE BEEN OBSERVED NEAR CASCADE WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186 TIME...MOT...LOC 2307Z 225DEG 27KT 4722 11167 $$
2 follow-up statements
568 WWUS55 KTFX 302331 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 531 PM MDT SAT JUL 30 2011 MTC013-302345- /O.CON.KTFX.SV.W.0052.000000T0000Z-110730T2345Z/ CASCADE MT- 531 PM MDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL CASCADE COUNTY... AT 526 PM MDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF ULM...OR 9 MILES EAST OF CASCADE...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRACY...SAND COULEE...MALMSTROM AFB...GREAT FALLS AND BLACK EAGLE PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS UP TO 53 MPH WERE REPORTED AT THE GREAT FALLS AIRPORT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! && LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186 TIME...MOT...LOC 2330Z 225DEG 27KT 4734 11149 $$
299 WWUS55 KTFX 302351 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 551 PM MDT SAT JUL 30 2011 MTC013-310000- /O.EXP.KTFX.SV.W.0052.000000T0000Z-110730T2345Z/ CASCADE MT- 551 PM MDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY HAS EXPIRED... THIS WARNING WAS REPLACED BY THE WARNING FOR THE SAME AREA THAT IS IN EFFECT UNTIL 615 PM. RADAR INDICATED THAT GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186 TIME...MOT...LOC 2331Z 225DEG 27KT 4735 11148 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:13 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 30, 3:13 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 313 PM MDT SAT JUL 30 2011 .DISCUSSION... TONIGHT THROUGH MONDAY...AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE SOUTHERN AND EASTERN PORTIONS OF THE TFX CWA TONIGHT THROUGH SUNDAY NIGHT. DRY LOW LEVELS OF THE ATMOSPHERE WILL KEEP THE THREAT OF GUSTY WINDS WITH THESE STORMS...AND MAKING HEAVY RAINFALL FROM THEM UNLIKELY. THIS WEATHER PATTERN WILL ALSO KEEP TEMPERATURES UP TO 10 DEGREES ABOVE NORMAL THROUGH THIS PERIOD. THESE CONDITIONS WILL MOST LIKELY ENHANCE FIRE DANGER ACROSS THE AREA...WHICH IS DISCUSSED IN FURTHER DETAIL IN THE FIRE WEATHER SECTION BELOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS SOUTHWEST CANADA ON MONDAY...SHIFTING THE FLOW ALOFT MORE WESTERLY AND COOLING TEMPERATURES OFF BY ONLY ABOUT 5 DEGREES BEHIND A WEAK CANADIAN COLD FRONT. HOWEVER...A DECENT FEED OF MOISTURE IN THE STILL UNSTABLE FLOW ALOFT WILL PERSIST ACROSS THE SOUTHERN HALF OF THE TFX CWA (MAINLY SOUTH OF A GREAT FALLS TO LEWISTOWN LINE) WHICH WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THAT AREA. COULSTON MONDAY NIGHT THROUGH SATURDAY...ALTHOUGH MODELS CONTINUE TO BE SOMEWHAT CONSISTENT WITH THE UPPER LEVEL FLOW PATTERN THEY ARE HAVING A DIFFICULT TIME AGREEING WITH THE MONSOONAL MOISTURE MAKING ITS WAY INTO THE NORTHERN ROCKIES. CURRENT THINKING IS THAT THE MODELS ARE GENERALLY UNDERPLAYING THE NORTHERN EXTENT OF THE MOISTURE...THUS POPS WERE INCREASED FOR SOUTHWEST MONTANA FOR MOST OF THE EXTENDED GRIDS. WITH AN UNSTABLE FLOW ALOFT AND MONSOONAL MOISTURE MAKING ITS WAY UP FROM THE SOUTH EXPECT ISOLATED TO SCATTERED THUNDERSTORMS IN SOUTHWEST MONTANA THROUGH THE PERIOD. EXPECT TEMPERATURES TO BE ABOUT 5 DEGREES ABOVE NORMAL. MERCER && .AVIATION... UPDATED 1720Z. RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE REGION PRODUCING MOSTLY CLEAR SKIES. EXPECT VFR CONDITIONS THROUGHOUT THE AREA. MONSOONAL MOISTURE WILL CONTINUE TO PUSH NORTHWARD FOR ISOLATED THUNDERSTORMS IN THE WESTERN AND SOUTHWESTERN PORTIONS THIS AFTERNOON AND EVENING...HOWEVER AS THE MOISTURE MOVES OVER THE MOUNTAINS IT WILL RUN INTO DRY AIR AND SHOULD DISSIPATE. EXPECT LIGHT WINDS EXCEPT NEAR KCTB AND IN OR AROUND THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL. WILLIAMSON DC && .FIRE WEATHER... AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL MOVE ISOLATED TO SCATTERED THUNDERSTORMS NORTHEAST THROUGH THE AREA OVERNIGHT TONIGHT. BECAUSE OF VERY DRY LOW LEVELS...GUSTY WINDS ARE POSSIBLE FROM THESE STORMS. HOWEVER...WILL HOLD OFF ON ANY FIRE WEATHER HIGHLIGHTS DUE TO THE RELATIVE LACK OF COVERAGE. THE FLOW ALOFT WILL TAP INTO A BETTER FEED OF PACIFIC/MONSOONAL MOISTURE ON SUNDAY...WHICH WILL INCREASE THE COVERAGE OF THUNDERSTORMS IN THE AFTERNOON/EVENING. HOWEVER...BECAUSE OF THE INCREASED MOISTURE...THERE WILL LIKELY BE A MIX OF WET AND DRY THUNDERSTORMS...BUT GUSTY WINDS WILL LIKELY ACCOMPANY THEM DUE TO THE PERSISTENT DRY LOW LEVELS. AGAIN...AM NOT ANTICIPATING FIRE WEATHER HIGHLIGHTS AT THIS TIME...BUT THE SITUATION WILL CONTINUE TO BE MONITORED. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 60 94 61 87 / 20 20 20 10 CTB 55 92 54 83 / 10 10 10 10 HLN 57 94 58 86 / 20 20 30 20 BZN 52 92 55 83 / 20 30 40 30 WEY 42 78 46 69 / 20 40 40 50 DLN 53 88 55 79 / 20 30 40 40 HVR 58 97 60 85 / 20 10 20 10 LWT 58 93 59 81 / 20 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON LONG TERM...MERCER AVIATION...WILLIAMSON DC WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 4:06 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 406 AM MDT SAT JUL 30 2011 MTZ008>015-044>055-311015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 406 AM MDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 3:50 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SAT JUL 30 2011
MTZ014-302230-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
350 PM MDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 430 PM MDT...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING STRIKES.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...
CANYON CREEK...
WOLF CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4712 11225 4687 11180 4663 11231 4665 11233
4665 11240 4666 11242 4669 11243 4669 11252
4671 11254 4679 11254
TIME...MOT...LOC 2149Z 224DEG 39KT 4673 11238
NLSpecial weather statement, Jul 30, 4:53 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 453 PM MDT SAT JUL 30 2011 MTZ012-014-302330- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 453 PM MDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND CASCADE COUNTIES UNTIL 530 PM MDT... AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CASCADE... ULM... SUN PRAIRIE... GREAT FALLS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4764 11144 4734 11101 4703 11173 4721 11199 TIME...MOT...LOC 2252Z 231DEG 36KT 4718 11174 GUSTAFSON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 30, 4:53 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
| Jul 30, 5:35 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 40 min |
| Jul 30, 5:46 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 29 min |
| Jul 30, 5:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.